New Mexico, 2014

Hail and Damaging Wind in New Mexico, June 7 to 8, 2014

June 7 to 8, 2014 · NWS MAF · 4 events in 1 county or zone

A surface trough was present to the west of the region with southeast winds bringing in good moisture across southeast New Mexico and West Texas. Upper level disturbances moved over the Southern Plains providing lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A surface trough was present to the west of the region with southeast winds bringing in good moisture across southeast New Mexico and West Texas. Upper level disturbances moved over the Southern Plains providing lift. A weak dryline was across the area providing a focus for thunderstorms, and a front was moving south toward the area from storms in the panhandle. Also, winds were changing direction and increasing with height which allowed for storms to become severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 7, 4:51 PM MST, 59 minutes earlier.

Area forecast discussion, Jun 7, 4:51 PM MST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
651 PM CDT Sat Jun 7 2014

.UPDATE...
Severe Thunderstorm Watch 256 issued.

&&

.DISCUSSION...
Updated forecast to expand/increase pops tonight across Big
Bend... Trans Pecos... and Western Permian Basin.  Possibility of
current storms expanding northward along state boundary.

&&

.AVIATION...
Evening storms continue across Trans Pecos. Have included mention
in FST... PEQ... and INK TAF. Storm coverage may expand to MAF
and HOB over the next few hours. Have kept forecast VFR but MVFR
conditions possible near storms.

&&

.PREV DISCUSSION... /ISSUED 230 PM CDT Sat Jun 7 2014/

DISCUSSION...

Not many changes to the current forecast.  WV imagery continues
zonal flow aloft over West Texas and SE NM, w/the thermal ridge
centered west of the region, and resulting in triple-digit temps
over the western zones.  Latest sfc analysis shows the sfc trough
persisting near KELP, and maintaining healthy return flow/moisture
advection into the region, w/a current dewpoint of 63F at KMAF.
Mesoanalysis indicates the cap has eroded south, where convection is
developing over the Davis Mtns.  To the far north, convection was
developing along a boundary in the Texas Panhandle.  These two areas
will be the focus of tonight's convection, especially north, where
models develop a MCS on the boundary as it moves south later this
afternoon/night, and clip the NE CWA.  40-50kt deep layer shear will
favor best chances for severe w/the MCS as it rolls through.
Forecast soundings suggest a hail and wind threat, although strong
0-3km helicities will put tornado possibilities in play as well.
We'll emphasize this in the HWO, and mention svr in the grids.

Sunday, thicknesses/heights decrease as an upper trough digs into the
Central Plains, w/models developing convection along a dryline by
late afternoon, and possibly another MCS NE overnight.  Again, best
chances of severe will be north of the Pecos, where models continue
to emphasize better deep layer shear.

Monday, convection tapers off to the east as a cold front moves into
the region, bringing afternoon temps to well-below normal.  This
will be short-lived, though, as the upper ridge begins building over
southern Chihuahua Tuesday.  Temps should rebound Tuesday afternoon
to slightly-abv normal, then to the triple-digits again Wednesday.
A trough passing to the north midweek will backdoor a front into the
area Thursday, bringing a little relief Friday/Saturday, but temps
should remain above normal.  'Have kept extended grids dry.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...HEAT ADVISORY until 7 PM CDT this evening FOR THE FOLLOWING
     ZONES... Big Bend Area...Presidio Valley.

&&
Hazardous weather outlook, Jun 7, 12:24 PM MST, 5 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT SAT JUN 7 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
224 PM CDT SAT JUN 7 2014 /124 PM MDT SAT JUN 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH TEMPERATURES AROUND 106 DEGREES ARE EXPECTED THIS AFTERNOON
ALONG THE RIO GRANDE. THIS WILL INCREASE THE RISK OF DEHYDRATION
AND HEAT EXHAUSTION. A HEAT ADVISORY IS IN EFFECT FOR THE PRESIDIO
VALLEY...THE RIO GRANDE AND BREWSTER COUNTY UNTIL THIS EVENING.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE DAVIS MOUNTAINS...
SOUTHEAST NEW MEXICO PLAINS...AND THE WESTERN PORTIONS OF THE
PERMIAN BASIN THIS AFTERNOON AND EVENING. ALSO SCATTERED STORMS
ARE POSSIBLE ACROSS THE NORTH AND NORTHEAST BASIN THIS EVENING
AND OVERNIGHT. SOME OF THESE STORMS MAY BE STRONG TO SEVERE AND
CAPABLE OF 50 TO 60 MPH GUSTS...LARGE HAIL...AND FREQUENT
LIGHTNING. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA SUNDAY AFTERNOON AND OVERNIGHT. SOME OF THESE STORMS COULD
APPROACH SEVERE LEVELS...ESPECIALLY ACROSS THE NORTHERN PORTIONS
OF THE PERMIAN BASIN AND THE ROLLING PLAINS.

UNSEASONABLY HOT TEMPERATURES WILL AGAIN RETURN TO THE AREA
STARTING NEXT WEDNESDAY AS TEMPERATURES CLIMB WELL ABOVE 100
DEGREES ACROSS MUCH OF THE AREA. THIS WILL MAY RESULT IN THE
ISSUANCE OF HEAT WARNINGS OR ADVISORIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jun 7, 4:53 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
653 PM CDT SAT JUN 7 2014

TXZ080-081-080030-
MARFA PLATEAU-BIG BEND AREA-
653 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR AN INTENSIFYING THUNDERSTORM
AFFECTING EAST CENTRAL PRESIDIO AND WEST CENTRAL BREWSTER COUNTIES
UNTIL 730 PM CDT...

AN INTENSIFYING THUNDERSTORM WAS LOCATED OVER EXTREME EAST CENTRAL
PRESIDIO COUNTY AT 653 PM CDT...MOVING SOUTH AT 20 MPH. ANOTHER
STRONG STORM WAS LOCATED TO THE EAST OVER SH118. LOCALLY HEAVY
RAIN IS ALSO POSSIBLE ALONG WITH SMALL HAIL AND GUSTY WIND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 2952 10322 2947 10381 2980 10393 2994 10369
TIME...MOT...LOC 2353Z 340DEG 17KT 2974 10379
Special weather statement, Jun 7, 4:56 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT SAT JUN 7 2014

TXZ059-060-080030-
LOVING-WINKLER-
656 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING EASTERN LOVING AND WEST CENTRAL WINKLER COUNTIES UNTIL
730 PM CDT...

A THUNDERSTORM WITH SMALL HAIL AND GUSTY WINDS WAS LOCATED OVER STATE
HIGHWAY 302 IN EXTREME EASTERN LOVING COUNTY AT 655 PM CDT...MOVING
NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3192 10324 3170 10321 3166 10344 3181 10353
TIME...MOT...LOC 2355Z 244DEG 10KT 3177 10339
Local storm report, Jun 7, 5:19 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
719 PM CDT SAT JUN 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             BARSTOW                 31.46N 103.39W
06/07/2014  E1.75 INCH       WARD               TX   LAW ENFORCEMENT

&&

JMC
Special weather statement, Jun 7, 5:43 PM MST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT SAT JUN 7 2014

TXZ058-080115-
REEVES COUNTY AND UPPER TRANS PECOS-
743 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL REEVES COUNTY UNTIL 815 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 3 MILES SOUTHEAST
OF TOYAH LAKE ALONG HIGHWAY 285 AT 742 PM CDT...MOVING NORTHEAST
AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

&&

LAT...LON 3140 10329 3127 10312 3113 10350 3132 10354
TIME...MOT...LOC 0042Z 244DEG 10KT 3128 10338
Special weather statement, Jun 7, 5:45 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
745 PM CDT SAT JUN 7 2014

NMZ033-TXZ045-080115-
GAINES-CENTRAL LEA COUNTY-
745 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL LEA AND WEST CENTRAL GAINES COUNTIES
UNTIL 815 PM CDT/715 PM MDT/...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED OVER HOBBS AT
745 PM CDT/645 PM MDT/...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING/MIDNIGHT MDT SUNDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND
WEST TEXAS.

&&

LAT...LON 3291 10294 3270 10283 3260 10314 3277 10322
TIME...MOT...LOC 0045Z 244DEG 10KT 3272 10309
Special weather statement, Jun 7, 5:48 PM MST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
748 PM CDT SAT JUN 7 2014

NMZ033-034-TXZ045-050-080115-
GAINES-ANDREWS-SOUTHERN LEA COUNTY-CENTRAL LEA COUNTY-
748 PM CDT SAT JUN 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL LEA...NORTHWESTERN ANDREWS AND SOUTHWESTERN GAINES
COUNTIES UNTIL 815 PM CDT/715 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 12 MILES NORTHWEST OF FRANKEL CITY
AT 748 PM CDT/648 PM MDT/...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO HAIL AND STRONG WINDS... DEADLY CLOUD TO GROUND
LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT SUNDAY
MORNING/MIDNIGHT MDT SUNDAY MORNING/ FOR SOUTHEAST NEW MEXICO AND
WEST TEXAS.

&&

LAT...LON 3267 10274 3228 10263 3218 10302 3251 10309
TIME...MOT...LOC 0048Z 246DEG 15KT 3247 10294

The radar

The Midland/Odessa radar (KMAF), 122 km away, was scanning. The volume nearest the first event began at 00:50 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Lea

When
June 7, 5:50 PM MST to 5:55 PM MST
Where
Lea County, Hobbs
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.700, -103.130

Hail, Lea

When
June 8, 12:25 AM MST to 12:30 AM MST
Where
Lea County, Lovington
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.930, -103.350

Thunderstorm Wind, Lea

When
June 8, 12:25 AM MST to 12:26 AM MST
Where
Lea County, Lovington
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.930, -103.350

A thunderstorm moved across Lea County and produced a 65 mph wind gust in Lovington. There was no damage reported.

Hail, Lea

When
June 8, 12:55 AM MST to 1:00 AM MST
Where
Lea County, Knowles
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
32.830, -103.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517460, 517466, 517467, 517469.